Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 32, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 18, 2015, 2:27 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2015, 2:27 PM CDT (19:27 UTC)
- Expired
- Apr 18, 2015, 3:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 3:08 PM CDT | HAIL 1 | 4 Wnw Stafford, KS | |
| Apr 18, 3:27 PM CDT | HAIL 0.88 | 4 Ne Hudson, KS | MOST OF THE HAIL WAS PEA SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
194 WUUS53 KDDC 181927 SVRDDC KSC145-185-182030- /O.NEW.KDDC.SV.W.0032.150418T1927Z-150418T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 227 PM CDT SAT APR 18 2015 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS... STAFFORD COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 330 PM CDT * AT 227 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF BYERS...MOVING NORTH AT 20 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... ST. JOHN...STAFFORD...MACKSVILLE...HUDSON...SEWARD AND DILLWYN. THIS WARNING REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3783 9860 3783 9900 3825 9886 3824 9849 TIME...MOT...LOC 1927Z 188DEG 16KT 3787 9886 HAIL...1.25IN WIND...<50MPH $$ RUSSELL
1 follow-up statement
734
WWUS53 KDDC 182003
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT SAT APR 18 2015
KSC145-182012-
/O.CAN.KDDC.SV.W.0032.000000T0000Z-150418T2030Z/
PAWNEE KS-
303 PM CDT SAT APR 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3795 9857 3798 9888 3825 9886 3824 9849
TIME...MOT...LOC 2002Z 206DEG 26KT 3804 9870
$$
KSC185-182030-
/O.CON.KDDC.SV.W.0032.000000T0000Z-150418T2030Z/
STAFFORD KS-
303 PM CDT SAT APR 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN STAFFORD COUNTY...
AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF ST. JOHN...MOVING NORTHEAST AT 30 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON AND SEWARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3795 9857 3798 9888 3825 9886 3824 9849
TIME...MOT...LOC 2002Z 206DEG 26KT 3804 9870
HAIL...1.25IN
WIND...<50MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:22 PM CDT, 5 minutes earlier.
Area forecast discussion, Apr 18, 2:22 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 222 PM CDT SAT APR 18 2015 ...UPDATED SHORT TERM... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 222 PM CDT SAT APR 18 2015 ABBREVIATED SHORT TERM DUE TO CONVECTION ALREADY IN PROGRESS. THE GENERAL STORY THIS AFTERNOON AND EVENING IS ANOTHER ROUND OF SEVERE WEATHER. THINK THE MOST LIKEST PLACE (IN ADDITION TO WHAT IS OCCURRING NOW), IS ALONG AND EAST OF A DRYLINE. THIS EXTENDS ROUGHLY FROM TREGO COUNTY, JUST EAST OF DODGE CITY, AND DOWN TO EAST CENTRAL CLARK COUNTY. INSTABILITY AND BULK SHEAR ARE SUPPORTIVE OF ORGANIZED THUNDERSTORMS. MESOSCALE GUIDANCE SUGGESTS SOME SUPERCELLS ARE POSSIBLE EARLY IN THE EVENT AND THEN STORM TYPE EVOLVING INTO A LINE ACROSS SOUTH CENTRAL KANSAS BY MID EVENING. INITIALLY, IT WILL BE A LARGE HAIL EVENT WITH THE LHP FORECAST HAIL SIZE OF AROUND 2". THIS SHOULD BE THE MAX SIZE. UPPER LEVEL WINDS BACK WITH HEIGHT WITH TIME, SO THINK BENEFICIAL COMPETITION WILL INCREASE AS TIME GOES FORWARD...HENCE, HAIL SIZE GROWTH POTENTIAL WILL BE SOMEWHAT MITIGATED. FOR A TORNADO CONCERN, LOW LEVEL SHEAR IS ON THE WEAK SIDE. THERE IS A SLIGHT WINDOW ACROSS BARBER, COMANCHE, AND PRATT COUNTIES, WHERE THIS IMPROVES THIS EVENING. HOWEVER, THINK ACTIVITY WON'T BE AS DISCRETE BY THAT TIME. THE MAIN THREAT WOULD THEN EVOLVE INTO A CONVECTIVE WIND OUTFLOW CONCERN. BOTTOM LINE, THE OVERALL ENVIRONMENT IS JUST NOT THAT CONDUCIVE FOR TORNADOES, EXCEPT IN THE ABOVE MENTIONED AREA ACROSS SOUTH-CENTRAL KANSAS AND ONLY FOR A SMALL WINDOW. OTHERWISE, SEVERE ACTIVITY WILL BE OUT OF THE REGION BY 03Z OR SO. A DEFORMATION BAND IS FORECAST BEHIND THE MID TO LOW LEVEL PRESSURE PERTURBATION AND THINK SHOWERS AND ISOLATED THUNDERSTORMS IN ITS WAKE. THE MESOSCALE MODELS SHOW DECENT QPF WITH THIS ACTIVITY, SO OUR WESTERN AND NORTHWESTERN COUNTIES MIGHT SEE ADDITIONAL RAINFALL. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 318 AM CDT SAT APR 18 2015 FOR SUNDAY, THE UPPER LEVEL SHORTWAVE WILL BE MOVING EAST INTO THE MISSOURI VALLEY BY EVENING. SOME SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY ACROSS WESTERN KANSAS, THEN MOVING EAST OUT OF THE REGION BY LATER AFTERNOON. WINDS WILL BE GUSTY FROM THE NORTHWEST WITH A COLD FRONT AT 20 TO 30 MPH. HIGHS WILL BE IN THE LOW TO MID 60S. A RIDGE OF HIGH PRESSURE SETTLES INTO WESTERN KANSAS SUNDAY NIGHT WITH LIGHT NORTHWEST WINDS AND MOSTLY CLEAR SKIES. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 30S. THERE COULD BE SOME AREAS OF FROST. FOR MONDAY, SOME LIGHT SHOWERS ARE POSSIBLE MAINLY FAR WEST FROM SYRACUSE TO ELKHART WITH INCREASING CLOUDS AS A MID LEVEL DISTURBANCE MOVES ACROSS KANSAS. HIGHS WILL BE AROUND 60 TO 63 DEGREES. OVERNIGHT LOWS WILL BE SLIGHTLY WARMER ON MONDAY NIGHT WITH MORE CLOUDS AND RANGE FROM THE MID 30S IN THE I-70 AREA TO AROUND 40 TOWARDS THE OKLAHOMA BORDER. SOME LIGHT SHOWERS OR AN ISOLATED THUNDERSTORM IS POSSIBLE ALONG THE OKLAHOMA BORDER. FOR THE PERIOD OF TUESDAY INTO FRIDAY, NORTHWEST FLOW ALOFT WILL TRANSITION TO WEST TO SOUTHWESTERLY FLOW ON THURSDAY INTO FRIDAY AHEAD OF THE NEXT SHORTWAVE TROUGH MOVING INTO THE ROCKIES. SHOWERS AND THUNDERSTORM CHANCES INCREASE AS GULF MOISTURE RETURNS AHEAD OF THE SHORTWAVE. HIGHS WARM FROM THE 60S ON TUESDAY INTO THE LOW TO MID 70S INTO FRIDAY. LOWS WARM INTO THE 40S TO AROUND 50. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1200 PM CDT SAT APR 18 2015 MAIN CONCERN IS CONVECTION. HAVE THE HIGHEST CONFIDENCE OF THUNDERSTORMS IMPACTING THE KDDC TERMINAL. SECOND HIGHEST CONFIDENCE AT KHYS. TIMING SHOULD BE 20-22Z FOR KDDC AND 21-23Z FOR KHYS. KGCK SHOULD REMAIN WEST OF THE DRYLINE AND THUS CONVECTION FREE. WILL MAINTAIN THE TSRA/CB GROUPS FOR THE TWO TERMINALS. SOME HAIL AND SEVERE WINDS ARE POSSIBLE IN ASSOCIATION SHOULD A SEVERE TS MOVE OVER THE TERMINAL. WINDS WILL INCREASE BY MORNING NORTHWESTERLY 15-30 KT WITH SOME MVFR CIGS POSSIBLE IN ASSOCIATION WITH DEFORMATION BAND AROUND LOW LEVEL PRESSURE PERTURBATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 59 36 61 / 50 70 10 10 GCK 43 56 34 60 / 50 70 10 10 EHA 41 57 36 61 / 30 30 10 20 LBL 43 58 37 61 / 30 40 10 10 HYS 49 58 34 61 / 70 70 0 10 P28 51 67 38 63 / 70 70 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...KRUSE AVIATION...SUGDEN
Hazardous weather outlook, Apr 18, 4:24 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 424 AM CDT SAT APR 18 2015 KSZ030-031-043>046-061>066-074>081-084>090-191115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 424 AM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT, MAINLY ALONG AND EAST OF A LINE FROM SCOTT CITY TO LIBERAL. THESE STORMS COULD BE SEVERE, WITH HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PATCHY FROST IS POSSIBLE MONDAY MORNING AS WINDS BECOME LIGHT ALONG WITH CLEAR SKIES. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED FROM THIS AFTERNOON INTO TONIGHT, EAST OF A LINE FROM SCOTT CITY TO LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Apr 18, 1:39 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 139 PM CDT SAT APR 18 2015 KSZ066-081-181915- PRATT KS-STAFFORD KS- 139 PM CDT SAT APR 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STAFFORD AND NORTHWESTERN PRATT COUNTIES UNTIL 215 PM CDT... AT 139 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR IUKA...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PRATT...IUKA AND BYERS. LAT...LON 3765 9865 3765 9891 3784 9891 3784 9853 TIME...MOT...LOC 1839Z 182DEG 21KT 3774 9876 JJOHNSON
Local storm report, Apr 18, 1:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 4 N NEOLA 37.92N 98.51W
04/18/2015 M1.00 INCH STAFFORD KS PUBLIC
&&
KSUGDENSpecial weather statement, Apr 18, 1:57 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 157 PM CDT SAT APR 18 2015 KSZ079>081-089-090-181945- COMANCHE KS-EDWARDS KS-KIOWA KS-PRATT KS-BARBER KS- 157 PM CDT SAT APR 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER... NORTHEASTERN COMANCHE...SOUTHWESTERN PRATT...SOUTHEASTERN EDWARDS AND EASTERN KIOWA COUNTIES UNTIL 245 PM CDT... AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES EAST OF BELVIDERE...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAVILAND...CULLISON...SUN CITY...CROFT...WELLSFORD AND BELVIDERE. LAT...LON 3736 9915 3775 9920 3774 9889 3736 9892 TIME...MOT...LOC 1857Z 185DEG 14KT 3746 9903 JJOHNSON
Local storm report, Apr 18, 2:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL ST. JOHN 38.00N 98.76W
04/18/2015 E1.25 INCH STAFFORD KS LAW ENFORCEMENT
QUARTERS TO HALF DOLLARS WERE REPORTED.
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 53 min |
| Apr 17, 8:42 PM CDT | Special Weather Statement | DDC | Trego | 63 min |
| Apr 17, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 43 min |
| Apr 18, 4:42 AM CDT | Dense Fog Advisory | DDC | Clark, Comanche, Edwards, Finney, Ford, Gray and 9 more | 4 hr |
| Apr 18, 1:31 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 59 min |
| Apr 18, 1:39 PM CDT | Special Weather Statement | DDC | Pratt | 36 min |
| Apr 18, 1:57 PM CDT | Special Weather Statement | DDC | Kiowa | 48 min |
| Apr 18, 2:10 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 50 min |
| Apr 18, 2:42 PM CDT | Special Weather Statement | DDC | Comanche | 63 min |
| Apr 18, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 42 min |
| Apr 18, 3:18 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 57 min |
| Apr 18, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 53 min |
| Apr 18, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
| Apr 18, 3:40 PM CDT | Tornado Warning | DDC | Barber, Comanche, Kiowa | 24 min |
| Apr 18, 4:16 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 24 min |
| Apr 18, 4:28 PM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| Apr 18, 4:47 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 34 min |
| Apr 18, 4:50 PM CDT | Special Weather Statement | DDC | Pratt | 40 min |
| Apr 18, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.